OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A


  • Editor: Franco Gori
  • Vol. 30, Iss. 2 — Feb. 1, 2013
  • pp: 196–205

Oblique electromagnetic scattering from lossless or lossy composite elliptical dielectric cylinders

Grigorios P. Zouros  »View Author Affiliations

JOSA A, Vol. 30, Issue 2, pp. 196-205 (2013)

View Full Text Article

Enhanced HTML    Acrobat PDF (837 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



The oblique electromagnetic scattering by a dielectric elliptical cylinder which is coated eccentrically by a nonconfocal dielectric elliptical cylinder is examined in this work. The problem is solved using the separation of variables in terms of Mathieu functions, in combination with the addition theorem for Mathieu functions, a complicated procedure due to the following three factors: the nonexistence of the orthogonality relations for Mathieu functions due to the different constitutive parameters between the two cylinders and the background medium, the complex expressions due to the oblique incidence that leads to hybrid waves for both the scattered and induced fields, and the use of the addition theorem, which introduces a cross relation between even and odd terms. The method described here is exact, its solution is validated compared with other published results from the literature, and the high accuracy is revealed. Both polarizations are examined and numerical results are given for the scattering cross sections, including lossless and lossy materials.

© 2013 Optical Society of America

OCIS Codes
(290.1350) Scattering : Backscattering
(290.2558) Scattering : Forward scattering
(290.5855) Scattering : Scattering, polarization

ToC Category:

Original Manuscript: November 14, 2012
Manuscript Accepted: December 15, 2012
Published: January 10, 2013

Grigorios P. Zouros, "Oblique electromagnetic scattering from lossless or lossy composite elliptical dielectric cylinders," J. Opt. Soc. Am. A 30, 196-205 (2013)

Sort:  Author  |  Year  |  Journal  |  Reset  


  1. J. H. Richmond, “Scattering by a conducting elliptic cylinder with dielectric coating,” Radio Sci. 23, 1061–1066 (1988). [CrossRef]
  2. A. K. Hamid and M. I. Hussein, “Electromagnetic scattering by a lossy dielectric-coated elliptic cylinder,” Can. J. Phys. 81, 771–778 (2003). [CrossRef]
  3. J. A. Roumeliotis, H. K. Manthopoulos, and V. K. Manthopoulos, “Electromagnetic scattering from an infinite circular metallic cylinder coated by an elliptic dielectric one,” IEEE Trans. Microwave Theor. Tech. 41, 862–869 (1993). [CrossRef]
  4. P. M. Morse and H. Feshbach, Methods of Theoretical Physics (McGraw-Hill, 1953).
  5. G. P. Zouros and J. A. Roumeliotis, “Scattering by an infinite dielectric cylinder having an elliptic metal core: asymptotic solutions,” IEEE Trans. Antennas Propag. 58, 3299–3309(2010). [CrossRef]
  6. J. A. Stratton, Electromagnetic Theory (McGraw-Hill, 1941).
  7. J. A. Roumeliotis and S. P. Savaidis, “Scattering by an infinite circular dielectric cylinder coating eccentrically an elliptic metallic one,” IEEE Trans. Antennas Propag. 44, 757–763 (1996). [CrossRef]
  8. S. P. Savaidis and J. A. Roumeliotis, “Scattering by an infinite circular dielectric cylinder coating eccentrically an elliptic dielectric cylinder,” IEEE Trans. Antennas Propag. 52, 1180–1185 (2004). [CrossRef]
  9. S. P. Savaidis and J. A. Roumeliotis, “Scattering by an infinite elliptic dielectric cylinder coating eccentrically a circular metallic or dielectric cylinder,” IEEE Trans. Microwave Theor. Tech. 45, 1792–1800 (1997). [CrossRef]
  10. H. Ragheb, L. Shafai, and M. Hamid, “Plane-wave scattering by a conducting elliptic cylinder coated by a nonconfocal dielectric,” IEEE Trans. Antennas Propag. 39, 218–223 (1991). [CrossRef]
  11. A. Sebak, H. Ragheb, and L. Shafai, “Plane-wave scattering by dielectric elliptic cylinder coated with nonconfocal dielectric,” Radio Sci. 29, 1393–1401 (1994). [CrossRef]
  12. J. L. Tsalamengas, “Exponentially converging Nyström methods applied to the integral–integrodifferential equations of oblique scattering/hybrid wave propagation in presence of composite dielectric cylinders of arbitrary cross section,” IEEE Trans. Antennas Propag. 55, 3239–3250 (2007). [CrossRef]
  13. C. S. Kim, “Scattering of an obliquely incident wave by a coated elliptical conducting cylinder,” J. Electromagn. Waves Appl. 5, 1169–1186 (1991). [CrossRef]
  14. C. S. Kim and C. Yeh, “Scattering of an obliquely incident wave by a multilayered elliptical lossy dielectric cylinder,” Radio Sci. 26, 1165–1176 (1991). [CrossRef]
  15. S. C. Mao, Z. S. Wu, and H. Y. Li, “Three-dimensional scattering by an infinite homogeneous anisotropic elliptic cylinder in terms of Mathieu functions,” J. Opt. Soc. Am. A 26, 2282–2291 (2009). [CrossRef]
  16. G. P. Zouros, “Electromagnetic plane wave scattering by arbitrarily oriented elliptical dielectric cylinders,” J. Opt. Soc. Am. A 28, 2376–2384 (2011). [CrossRef]
  17. G. P. Zouros and J. A. Roumeliotis, “Exact and closed-form cutoff wavenumbers of elliptical dielectric waveguides,” IEEE Trans. Microwave Theor. Tech. 60, 2741–2751 (2012). [CrossRef]
  18. C. H. Ziener, M. Rückl, T. Kampf, W. R. Bauer, and H. P. Schlemmer, “Mathieu functions for purely imaginary parameters,” J. Comput. Appl. Math. 236, 4513–4524 (2012). [CrossRef]
  19. A. M. Berezman, M. K. Kerimov, S. L. Skorokhodov, and G. A. Shadrin, “Calculation of the eigenvalues of Mathieu’s equation with a complex parameter,” Comput. Math. Math. Phys. 26, 48–55 (1986). [CrossRef]
  20. S. P. Savaidis, “Propagation and scattering of electromagnetic waves in eccentric circular-elliptic cylindrical conductor-dielectric configurations,” Ph.D. thesis (National Technical University of Athens, 1996) (in greek). Available online at http://phdtheses.ekt.gr/eadd/handle/10442/8872 .
  21. J. Meixner and F. W. Schäfke, Mathieusche Funktionen und Sphäroidfunktionen (Springer-Verlag, 1954).
  22. K. Særmark, “A note on addition theorems for Mathieu functions,” Z. angew. Math. Phys. 10, 426–428 (1959). [CrossRef]
  23. K. Særmark, “Scattering of a plane monochromatic wave by a system of strips,” Appl. Sci. Res. B 7, 417–440 (1959). [CrossRef]
  24. The Computation Laboratory of the National Applied Mathematics Laboratories, Tables Relating to Mathieu Functions (Columbia University, 1951).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited